What is drug-induced acanthosis nigricans (AN)?

Updated: Oct 14, 2020
  • Author: Jason H Miller, MD; Chief Editor: William D James, MD  more...
  • Print
Answer

Drug-induced acanthosis nigricans, although uncommon, may be induced by several medications, including nicotinic acid, insulin, pituitary extract, systemic corticosteroids, and diethylstilbestrol. Nicotinic acid is most widely recognized association, with acanthosis nigricans, developing on abdomen and flexor surfaces and resolving within 4-10 weeks of discontinuation. [1] Rarely, triazinate, oral contraceptives, fusidic acid, and methyltestosterone have also been associated with acanthosis nigricans. Fibroblast growth factor receptor ligands such as palifermin may cause drug-induced acanthosis nigricans. [8]

The lesions of acanthosis nigricans may regress following discontinuation of the offending medication.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!